[Skip to Content]
[Skip to Content Landing]
Article
September 1991

Drug-Induced Fever due to Diltiazem

Author Affiliations

From the Infectious Disease Section, Department of Medicine, Veterans Affairs Medical Center, and the Department of Medicine, Baylor College of Medicine, Houston, Tex.

Arch Intern Med. 1991;151(9):1869-1870. doi:10.1001/archinte.1991.00400090141026
Abstract

To our knowledge, drug-induced fever has not been reported with the use of diltiazem hydrochloride, a commonly prescribed calcium channel blocker. We describe a patient in whom this was the primary manifestation of drug hypersensitivity. A 67-year-old man was admitted for management of a diabetic foot ulcer. His hospital course was complicated by a non—Q-wave myocardial infarction, for which diltiazem was prescribed. On the seventh day of therapy, he experienced fever, with temperatures as high as 38.8°C. Despite an extensive evaluation, which included a gallium scan, a technetium bone scan, and abdominal ultrasound, a source could not be found. On the 16th day of therapy, however, relative eosinophilia developed, and 2 days later a pruritic maculopapular rash appeared. Diltiazem therapy was discontinued, leading to resolution of fever within 48 hours. Drug-induced fever should be considered in patients who have unexplained high temperatures during diltiazem therapy.

(Arch Intern Med. 1991;151:1869-1870)

×